Haematological drugs: anticoagulants: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Haematological drugs: anticoagulants

Sample item

A man on unfractionated heparin after hip surgery has his platelet count fall from 250 to 90 × 10^9/L on day 7, and develops a new deep vein thrombosis. What is the best management?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

B. Stop all heparin and start a non-heparin anticoagulant such as argatroban or fondaparinux

Heparin-induced thrombocytopenia is an immune reaction (anti-PF4/heparin antibodies) that causes platelet activation and thrombosis, usually 5 to 10 days after starting. All heparins, including LMWH, must be stopped and a non-heparin anticoagulant such as argatroban, bivalirudin or fondaparinux started. Warfarin alone can cause venous gangrene and is delayed until platelets recover.

Option by option

  • A. Continue heparin and add warfarin immediately

    Starting warfarin while the patient is prothrombotic can precipitate venous limb gangrene, and heparin must be stopped.

  • B. Stop all heparin and start a non-heparin anticoagulant such as argatroban or fondaparinux (correct)

    Correct. Stop heparin and use a non-heparin anticoagulant to prevent thrombosis.

  • C. Switch to low-molecular-weight heparin

    LMWH cross-reacts with the antibodies and should also be avoided.

  • D. Transfuse platelets and continue heparin

    Platelet transfusion may worsen thrombosis, and heparin must be stopped.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is B, Stop all heparin and start a non-heparin anticoagulant such as argatroban or fondaparinux. Heparin-induced thrombocytopenia is an immune reaction (anti-PF4/heparin antibodies) that causes platelet activation and thrombosis, usually 5 to 10 days after starting.

Why is "Continue heparin and add warfarin immediately" not the answer?

Starting warfarin while the patient is prothrombotic can precipitate venous limb gangrene, and heparin must be stopped.

Why is "Switch to low-molecular-weight heparin" not the answer?

LMWH cross-reacts with the antibodies and should also be avoided.

Why is "Transfuse platelets and continue heparin" not the answer?

Platelet transfusion may worsen thrombosis, and heparin must be stopped.

What concept does this question test?

It tests Haematological drugs: anticoagulants in Pharmacology. All heparins, including LMWH, must be stopped and a non-heparin anticoagulant such as argatroban, bivalirudin or fondaparinux started. Warfarin alone can cause venous gangrene and is delayed until platelets recover.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Haematological drugs: anticoagulants?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.